Alert archive / Kentucky / Flash Flood Warnings in 1998
Flash Flood Warning 66, NWS Jackson, KY
NWS Jackson, KY issued this flash flood warning at Jun 10, 1998, 3:57 AM EDT for Johnson County, Martin County, Kentucky. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 10, 1998, 3:57 AM EDT (07:57 UTC)
- Expired
- Jun 10, 1998, 8:55 AM EDT
- In force
- 5 hr
- Issued by
- NWS Jackson, KY
- Area
- Whole counties
Counties Johnson County, KY, Martin County, KY
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 00:00Z, 8.0 hours before the alert went out and 204 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 612 J/kg
- Mixed-layer CIN
- -32 J/kg
- Mixed-layer LCL
- 458 m above ground
- 0-6 km bulk shear
- 56 kt
- 0-1 km storm-relative helicity
- 339 m²/s²
- 0-3 km storm-relative helicity
- 396 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 2.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KJKL 100758 FFWJKL KYC115-159-101255- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE JACKSON KY 357 AM EDT WED JUN 10 1998 THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A * FLASH FLOOD WARNING FOR... JOHNSON COUNTY IN EASTERN KENTUCKY. MARTIN COUNTY IN EASTERN KENTUCKY. * UNTIL 855 AM EDT. * AT 350 AM EDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THUNDERSTORMS WITH VERY HEAVY RAIN FROM 40 MILES NORTHWEST OF PIKEVILLE TO 20 MILES NORTHEAST OF PIKEVILLE... MOVING SOUTHEAST AT 30 MPH. * NATIONAL WEATHER SERVICE RADAR ESTIMATES THAT BETWEEN 1.5 AND AND 2 INCHES OF RAIN FELL ACROSS JOHNSON AND MARTIN COUNTIES BETWEEN 245 AND 345 AM EDT. AN ADDTIONAL 1 TO 2 INCHES OF RAIN CAN BE EXPECTED IN THE SAME AREAS BETWEEN 4 AND 5 AM EDT. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGER OF FLOODING. NEVER ATTEMPT TO DRIVE ACROSS A FLOODED ROAD. THE WATER MAY BE TOO DEEP TO ALLOW YOU TO CROSS SAFELY OR THE ROAD MAY BE WASHED OUT. .END/SBH
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this flash flood warning went out at Jun 9, 9:35 PM EDT, 6 hours 22 minutes earlier.
Area forecast discussion, Jun 9, 9:35 PM EDT, 6 hours 22 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON KY 935 PM EDT TUE JUN 9 1998 AN UPDATE TO 1ST PERIOD TO REMOVE THE EVENING PORTION. LOOKS LIKE LITTLE IF ANY ACTIVITY HAS DEVELOPED AS WE THOUGHT EARLIER WOULD. RADAR COMPOSITE SHOWING WEAKENING SHOWERS/THUNDERSTORMS IN SRN IL/SRN IN/WRN KY. JUST A LONE TSHOWER OUT EAST OF FT KNOX AT 01Z. SHOWERS IN NRN OH SHOULD STAY ON THEIR EASTWARD TREK AND NOT EFFECT NRN KY AS EARLIER THOUGHT. HOWEVER...WITH FNTL SYS AND STRONG UPPER LEVEL JET IN THE AREA WILL KEEP A SLIGHT CHANCE OF A SHOWER GOING OVERNIGHT FOR MOST OF CWA...BUT WILL KEEP THE 30 POPS IN PORTIONS OF SCNTL KY. WILL ALSO RAISE OVERNIGHT LOWS FOR THE LOWER CUMBERLAND VALLEY GIVEN ADVECTION OF HIGHER DEWPOINTS INTO SRN KY. SATELLITE SHOWING LOWER CLDS DECREASING IN COVERAGE AS WE HEADED TOWARD SUNSET MAINLY IN SE KY BUT ENOUGH HIGH CLDS WILL BE AROUND FROM BLOWOFF OF CONVECTION IN SRN IL TO KEEP MCDY GOING. FOG COULD ALSO BE A PROBLEM OVERNIGHT DURING PERIODS OF LESS CLOUDINESS. UPDATE OUT BY 0230Z. THANKS FOR COORD...LMK. THE FOLLOWING GUIDANCE IS FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE CONTAINED WITHIN THE PRODUCT SDFZFPKY. JKL 65/82/67/83 2337 LOZ 66/83/66/84 3337 WHP
In the hours before
Special weather statement, Jun 9, 11:00 PM EDT, 4 hours 57 minutes before
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-100600- SEVERE WEATHER OUTLOOK FOR EASTERN KENTUCKY...UPDATED NATIONAL WEATHER SERVICE JACKSON KY 1100 PM EDT TUE JUN 9 1998 THE STORM PREDICTION CENTER INDICATES THAT A SLIGHT RISK OF SEVERE THUNDERSTORMS EXISTS ACROSS PORTIONS OF EASTERN KENTUCKY WEST OF A LINE FROM MOUNT STERLING TO MIDDLESBORO FOR THE OVERNIGHT PERIOD. MOIST AND UNSTABLE AIR IS IN PLACE ACROSS KENTUCKY...AHEAD OF A COLD FRONT EXTENDING ACROSS SOUTHERN ILLINOIS INTO MISSOURI. STRONG WINDS AT UPPER LEVELS IN THE ATMOSPHERE WILL COMBINE WITH THE UNSTABLE AIR OVERNIGHT TO PRODUCE A FEW THUNDERSTORMS. SOME OF THESE STORMS COULD BECOME SEVERE WITH THE MAIN THREAT BEING LARGE HAIL AND DAMAGING WINDS. SPOTTER ACTIVATION MAY BE NEEDED BETWEEN MIDNIGHT AND DAWN. THIS IS A PRELIMINARY OUTLOOK...STAY TUNED TO NATIONAL WEATHER SERVICE WEATHER RADIO OR OTHER MEDIA SOURCES FOR THE LATEST INFORMATION ON THIS WEATHER SITUATION. WHP
Special weather statement, Jun 9, 11:00 PM EDT, 4 hours 57 minutes before
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-100600- SEVERE WEATHER OUTLOOK FOR EASTERN KENTUCKY...UPDATED NATIONAL WEATHER SERVICE JACKSON KY 1100 PM EDT TUE JUN 9 1998 THE STORM PREDICTION CENTER INDICATES THAT A SLIGHT RISK OF SEVERE THUNDERSTORMS EXISTS ACROSS PORTIONS OF EASTERN KENTUCKY WEST OF A LINE FROM MOUNT STERLING TO MIDDLESBORO FOR THE OVERNIGHT PERIOD. MOIST AND UNSTABLE AIR IS IN PLACE ACROSS KENTUCKY...AHEAD OF A COLD FRONT EXTENDING ACROSS SOUTHERN ILLINOIS INTO MISSOURI. STRONG WINDS AT UPPER LEVELS IN THE ATMOSPHERE WILL COMBINE WITH THE UNSTABLE AIR OVERNIGHT TO PRODUCE A FEW THUNDERSTORMS. SOME OF THESE STORMS COULD BECOME SEVERE WITH THE MAIN THREAT BEING LARGE HAIL AND DAMAGING WINDS. SPOTTER ACTIVATION MAY BE NEEDED BETWEEN MIDNIGHT AND DAWN. THIS IS A PRELIMINARY OUTLOOK...STAY TUNED TO NATIONAL WEATHER SERVICE WEATHER RADIO OR OTHER MEDIA SOURCES FOR THE LATEST INFORMATION ON THIS WEATHER SITUATION. WHP
The office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 10, 2:44 AM EDT | Severe Thunderstorm Warning | JKL | Pike | 46 min |
| Jun 10, 3:00 AM EDT | Severe Thunderstorm Warning | JKL | Elliott | 30 min |
| Jun 10, 3:41 AM EDT | Severe Thunderstorm Warning | JKL | Martin, Pike | 44 min |
| Jun 10, 4:23 AM EDT | Flash Flood Warning | JKL | Pike | 5 hr |
| Jun 10, 1:23 PM EDT | Severe Thunderstorm Warning | JKL | Knox | 47 min |
| Jun 10, 1:32 PM EDT | Severe Thunderstorm Warning | JKL | Bell | 48 min |
| Jun 10, 1:57 PM EDT | Severe Thunderstorm Warning | JKL | Estill, Jackson | 48 min |
| Jun 10, 2:27 PM EDT | Severe Thunderstorm Warning | JKL | Lee | 63 min |
| Jun 10, 3:00 PM EDT | Severe Thunderstorm Warning | JKL | Breathitt | 65 min |
| Jun 10, 3:21 PM EDT | Severe Thunderstorm Warning | JKL | Bath | 49 min |
| Jun 10, 3:32 PM EDT | Severe Thunderstorm Warning | JKL | Magoffin | 48 min |
| Jun 10, 3:46 PM EDT | Severe Thunderstorm Warning | JKL | Floyd, Pike | 64 min |
| Jun 10, 4:06 PM EDT | Flash Flood Warning | JKL | Breathitt | 5 hr |
| Jun 10, 4:17 PM EDT | Severe Thunderstorm Warning | JKL | Martin | 63 min |
Nearby
Flash Flood Warnings in Kentucky, 1998Every flash flood warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.